Skip to main content
Article
On the sign of the optimum marginal income tax
Review of Economic Studies
  • Jesús SEADE, University of Warwick, United Kingdom and El Colegio de México
Document Type
Journal article
Publication Date
10-1-1982
Disciplines
Abstract
This paper studies a central aspect of optimal income taxation as modelled in Mirrlees' original paper on the topic (identical leisure/consumption preferences, qualitatively homogeneous "skills" in production), namely, whether given concave utilitarianism alone the optimal marginal income tax will be non-negative. A well-known positive answer to this question (in weak inequality form) was given in the said paper which, however, we show requires additive separability of individual utility (in the ordinal and cardinal senses). Our main result here is to derive the required (strict) positivity of the marginal tax under weak conditions, slightly wider than noninferiority of consumption and leisure, with preferences otherwise arbitrary.
DOI
10.2307/2297292
E-ISSN
1467937X
Publisher Statement

Copyright © 1982 The Society for Economic Analysis Limited

Access to external full text or publisher's version may require subscription.

Full-text Version
Publisher’s Version
Citation Information
Seade, J. (1982). On the sign of the optimum marginal income tax. Review of Economic Studies, 49(4), 637-643. doi: 10.2307/2297292